Intractable Rare Dis Res. 2015;4(4):207-209. (DOI: 10.5582/irdr.2015.01033)
Azathioprine-induced atrial fibrillation.
Dogan P, Grbovic E, Inci S, Bayraktar F, Cagli K
Azathioprine, a purine analogue that competitively inhibits the biosynthesis of purine nucleotides, is used in a wide range of conditions. Although its side-effects are well known, cardiac side effects like paroxysmal atrial fibrillation (AF) are based on only a few case reports. We describe here the case of a 55-year-old woman with primary biliary cirrhosis who presented a first-detected, symptomatic AF 2 h after azathioprine therapy which resolved after discontinuation of the drug with no predisposing factors for supraventricular arrhythmias (systemic hypertension, diabetes or coronary artery disease). The temporal coincidence of atrial fibrillation and azathioprine intake and disappearance of the AF episode after discontinuation of therapy allows us to suggest an intrinsic pro-arrhythmic effect of azathioprine. Therefore, physicians should be aware of this problem when this drug is administered.